Q: One parent and all of my siblings have restless legs syndrome. So do I.
Benadryl, specifically its primary ingredient diphenhydramine, absolutely aggravates my RLS. I avoid it and anything else that contains it, such as the PM pain medications.
Certain nausea medications also make RLS worse. The one I recall is Phenergan.
Don’t assume your physician knows this. Several doctors I spoke with knew nothing about it. As far as I’m concerned, I’m allergic to these drugs, and list them in my records accordingly.
Answer: Restless legs syndrome (RLS) is characterized by an urgent feeling that you need to move your legs. Moving them alleviates sensations of crawling, itching or throbbing, but this frequently keeps people awake. You are quite right that diphenhydramine can aggravate RLS symptoms (National Institute of Neurological Disorders and Stroke). We think people who take PM pain relievers containing diphenhydramine should be alerted to this potential reaction.
Q: I was diagnosed with Barrett’s esophagus after years of daily PPI use. My then-gastroenterologist had prescribed it. However, what I thought was excess stomach acid as the cause for my indigestion, ironically, was low stomach acid. I believe this was caused by my hypothyroid condition.
My integrative cardiologist subsequently diagnosed the thyroid problem and prescribed natural desiccated thyroid (NDT). My Barrett’s esophagus cleared up and I no longer need a PPI at all. I control my digestive upsets with diet, hydrochloric acid pills, digestive enzymes and a commercial antacid if I really need it.
Answer: Thank you for alerting us to the link between hypothyroidism and achlorhydria. This is the medical term for low stomach acid. Although this is documented in the medical literature, we suspect that most people are unaware of the connection (World Journal of Gastroenterology, June 21, 2009).
Desiccated thyroid gland can be used to treat hypothyroidism. It supplies both T3 and T4 thyroid hormones.
Q: Thank you for writing about beta blockers making you feel like rubbish. I was diagnosed with high blood pressure eight years ago (140/80). My doctor prescribed atenolol.
It did NOTHING for my blood pressure, so after a couple of months my GP added perindopril. WOW! My blood pressure went to 120/70 in two days.
In the meantime, my heart rate that was formerly 80 or 90 BPM was now at 60 or less. Any task was so tiring! I have now passed 60 years of age and I could barely split wood.
When I realized this might be due to the atenolol, I halved the dose for two weeks, then halved it again for another two weeks. Now, a month later, my resting heart rate is back to 80. My blood pressure is 125/75 thanks to the perindopril. I can split wood, walk and even run again. For the past eight years on the beta blocker, I felt like I would pass out if I tried to run. Cheers from Australia.
Answer: Perindopril (Aceon) is an ACE inhibitor and is considered a first-line blood pressure treatment. Beta blockers, on the other hand, are no longer deemed the best choice for blood pressure control. They can cause fatigue and slow heart rate.
You can learn more about these medications and other approaches to manage hypertension in our Guide to Blood Pressure treatment. It is available at www.PeoplesPharmacy.com.
King Features Syndicate